Alert archive / Kentucky / Tornado Warnings in 2017

Tornado Warning 12, NWS Paducah, KY

February 28, 2017Graves County, Kentucky

NWS Paducah, KY issued this tornado warning at Feb 28, 2017, 10:25 PM CST for Graves County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 10:25 PM CST (04:25 UTC)
Expired
Feb 28, 2017, 11:00 PM CST
In force
35 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.25 in

County Graves County, KY

The radar

The Paducah radar (KPAH), 57 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 10:45 PM CSTTSTM WND DMG4 Wsw Lynn Grove, KYPOWER POLE ON BUILDING. BLEW PART OF METAL ROOF OFF AND SHINGLES ALONG WITH THE BACK WALL OUT OF AN OUTBUILDING AND BUCKLED ANOTHER WALL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 8:29 PM CSTTornado WatchSPC12 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 411 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
832 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
411 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

985 
WFUS53 KPAH 010425
TORPAH
KYC083-010500-
/O.NEW.KPAH.TO.W.0012.170301T0425Z-170301T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
1025 PM CST TUE FEB 28 2017

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Southern Graves County in western Kentucky...

* Until 1100 PM CST

* At 1025 PM CST, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located near
  Latham, or 8 miles east of Fulton, moving northeast at 50 mph.

  HAZARD...Tornado and half dollar size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* These dangerous storms will be near...
  Lynnville around 1035 PM CST. 
  Sedalia around 1040 PM CST. 

Other locations impacted by this tornadic thunderstorm include
Dukedom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Paducah.

&&

LAT...LON 3654 8882 3670 8849 3650 8849 3650 8881
TIME...MOT...LOC 0425Z 244DEG 45KT 3649 8873 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Smith
2 follow-up statements
496 
WWUS53 KPAH 010438
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1038 PM CST TUE FEB 28 2017

KYC083-010500-
/O.CON.KPAH.TO.W.0012.000000T0000Z-170301T0500Z/
Graves KY-
1038 PM CST TUE FEB 28 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 PM CST FOR
SOUTHEASTERN GRAVES COUNTY...
    
At 1038 PM CST, a severe thunderstorm capable of producing a tornado
was located near Lynnville, or 14 miles southwest of Murray, moving
northeast at 50 mph.

HAZARD...Tornado and half dollar size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
southeastern Graves County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3664 8861 3670 8849 3650 8849 3650 8867
TIME...MOT...LOC 0438Z 244DEG 45KT 3652 8855 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

Smith
192 
WWUS53 KPAH 010458
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
1058 PM CST TUE FEB 28 2017

KYC083-010508-
/O.EXP.KPAH.TO.W.0012.000000T0000Z-170301T0500Z/
Graves KY-
1058 PM CST TUE FEB 28 2017

...THE TORNADO WARNING FOR SOUTHEASTERN GRAVES COUNTY WILL EXPIRE AT
1100 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 400 AM CST for western
Kentucky.

LAT...LON 3664 8861 3670 8849 3650 8849 3650 8867
TIME...MOT...LOC 0458Z 244DEG 45KT 3662 8829 

$$

Smith

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 28, 6:20 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Feb 28, 6:20 PM CST, 4 hours 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
620 PM CST Tue Feb 28 2017

.UPDATE...
Issued at 620 PM CST Tue Feb 28 2017

Updated aviation discussion.

&&

.SHORT TERM...(Tonight through Wednesday)
Issued at 303 PM CST Tue Feb 28 2017

Severe weather outbreak appears about to unfold over the Lower
Ohio and Mid-Mississippi Valleys. Low-level southwest flow has
already increased to 40 to 50 knots on regional vad wind profiles
this afternoon. Shear will continue to increase through the night
through the entire column. Models indicate 500 mb winds will reach
100 knots over the Lower Ohio Valley by morning. Instability is
not in short supply either, as mid 60's surface dew points stream
northward over our region. The moist low levels will help boost
surface-based cape values to between 1000 and 2000 joules for
much of the night. This combination of shear and instability is
certainly supportive of supercells. The EHI and significant
tornado parameter (stp) suggest strong tornadoes are possible. The
main questions are when and where development will occur.

Given the wide range of high-res cam model guidance, the evolution
of convection tonight is open to debate. An isolated intense storm
that developed between kvih and kuno at 20z suggests development
will not be delayed much longer. Tornado Watch 41 for southern IL
and most of southeast MO is the first of more watches to come
tonight. Forcing for ascent is a little nebulous, which is why
the models are having some trouble with the timing and location.
In any case, development will become more widespread overnight as
the parent 500 mb trough and associated cold front approach from
the west. Steep mid-level lapse rates are supportive of large
hail, similar to the environment which produced golf-ball hail in
Perry County MO last night.

Another potential issue is heavy rainfall. There will be multiple
rounds of convection through the night, especially across the
Lower Ohio Valley. Model guidance often runs too low with qpf in
this type of pattern. Precip water values will peak around 1.5
inches overnight. The 850 mb flow is forecast to increase to 60
knots or better late tonight, which will recharge the atmosphere
quickly behind each cluster of storms. A Flash Flood Watch will be
issued shortly for the Lower Ohio Valley counties, which is where
the heaviest qpf axis is indicated by WPC and area forecast
offices.

The surface cold front will move east across our region Wednesday
morning. Severe convection may still be ongoing early in the
morning, especially across west Kentucky and southwest Indiana.
Storms will end from west to east in the morning as much drier air
overspreads the region. Temps will hold steady through the day.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CST Tue Feb 28 2017

Flow aloft over the PAH forecast area will be of a cyclonic nature
until the weekend arrives, with minor impulses from time to time
generating intervals of clouds. General high surface pressure and
moderately dry deep layer air will preclude measurable pcpn. Friday
should be the coolest day of the extended period, with lows Friday
morning at or below freezing, and highs in the 40s, except
higher in parts of southeastern MO.

By the beginning of the weekend, 850 mb winds over us are progged to
turn to the southwest, enabling moist Gulf return flow to feed into
our region as higher surface pressures retreat to the eastern
seaboard. However, the onset of higher moisture will not be timed
with any development of a surface warm frontal boundary, so lack of
a surface trigger will probably preclude measurable showers through
most of the weekend, though clouds will be on the increase Sun. The
CMC model has been hinting at this for several days, and other
medium range models are now suggesting a slight possibility of a
shower later on Sun. There will certainly be a rapid warm-up over
the weekend, with highs reaching well into the 60s by Sun.

Sun night through Mon night look wetter as another large scale,
vigorous mid level shortwave is progged to rapidly progress eastward
into the Great Lakes region, inducing development of showers. There
are some indications that the fropa, and the end of the rainfall,
could occur by early Mon evening. Just ahead of the front, tstm
activity appears possible. Highs Mon in the 70s are possible in the
southern half of the region, though they are not officially forecast
at this time.

&&

.AVIATION...
Issued at 620 PM CST Tue Feb 28 2017

Intervals of tstms, some severe, are expected this evening and well
into the overnight hours, though the best signal for strong to
severe tstm activity appeared to be from about 03Z-09Z for the TAF
sites. By that time, MVFR cigs should occur outside of tstms. A
robust southerly low level flow will continue through the overnight
hours, followed by a shift to the west Wed morning due to a cold
front which is forecast to enter the region from the west after
about 12Z. Some strong tstm activity could still erupt just ahead of
it, primarily in the morning hours. Gusts to 27-29 kts are likely
through most of the daylight hours behind the front.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for ILZ083-086-087-089>091-093-094.

MO...None.
IN...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for INZ081-082-085>088.

KY...Flash Flood Watch from 6 PM CST this evening through Wednesday
     morning for KYZ004-005-007-010-011-013>016-018>021.

&&

SHORT TERM...MY
LONG TERM...DB
AVIATION...DB
Hazardous weather outlook, Feb 28, 3:01 PM CST, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
301 PM CST Tue Feb 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
301 PM CST Tue Feb 28 2017

...Outbreak of severe thunderstorms and tornadoes possible through
early Wednesday...

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

An outbreak of severe thunderstorms and tornadoes appears
increasingly likely tonight into early Wednesday. The primary
hazards will be isolated tornadoes and large hail. There is a
moderate risk of severe thunderstorms for much of our region.

The potential for severe storms will continue to increase through
this evening, especially over southeast Missouri and southern
Illinois. Activity will continue to increase across the entire
outlook area overnight.

The potential exists for an outbreak of tornadoes, including some
strong tornadoes. Supercell thunderstorms capable of very large
hail and destructive winds will progress northeast at very rapid
speeds. Very heavy downpours could result in localized flash
flooding. A Flash Flood Watch has been issued for parts of western
Kentucky, southern Illinois, and southwest Indiana.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Organized severe storms will likely be continuing through early
Wednesday morning. The storms will rapidly diminish from west to
east as a cold front passes in the morning.

.SPOTTER INFORMATION STATEMENT...

Activation of spotters is expected tonight.

In the hours before

Local storm report, Feb 28, 9:52 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
952 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     TORNADO          ENFIELD                 38.10N 88.34W
02/28/2017                   WHITE              IL   TRAINED SPOTTER

            TORNADO ON THE GROUND.

&&

SMITTY
Local storm report, Feb 28, 9:55 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
955 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0954 PM     HAIL             CROSSVILLE              38.16N 88.06W
02/28/2017  M0.88 INCH       WHITE              IL   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED. WIDESPREAD POWER OUTAGES.

&&

SMITTY
Special weather statement, Feb 28, 9:59 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Paducah KY
959 PM CST TUE FEB 28 2017

KYZ001-002-006-008-009-010445-
Marshall KY-Calloway KY-Graves KY-Fulton KY-Hickman KY-
959 PM CST TUE FEB 28 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...CALLOWAY...
MARSHALL...SOUTHEASTERN HICKMAN AND GRAVES COUNTIES UNTIL 1045 PM
CST...

At 955 PM CST, Doppler radar was tracking strong thunderstorms
moving out of northwest Tennessee..along a line extending from Cayce
to 6 miles north of Kenton. Movement was northeast at 70 mph.

At 958 pm CST...a NWS employee in the Calvert City area reported
winds 47 mph with gusts in excess of 60 mph associated with strong
winds outside of the thunderstorm areas.

Wind gusts 50 to 55 mph will be possible along and ahead of
these storms

Locations impacted include...
Murray, Mayfield, Benton, Calvert City, Fulton, Cayce, Lynnville,
Fulgham, Sedalia, Wingo, Hardin, Hazel, Water Valley, New Concord,
Fancy Farm, Kirksey, Brewers, Aurora, Dukedom and Harris Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

A tornado watch remains in effect until 400 AM CST for western
Kentucky.

LAT...LON 3650 8907 3660 8907 3694 8851 3694 8849
      3696 8849 3706 8832 3693 8819 3675 8811
      3669 8807 3654 8803 3650 8805
TIME...MOT...LOC 0355Z 235DEG 62KT 3656 8903 3629 8902

Smith
Local storm report, Feb 28, 10:01 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1001 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             CROSSVILLE              38.16N 88.06W
02/28/2017  M1.00 INCH       WHITE              IL   TRAINED SPOTTER

            QUARTER SIZED HAIL IN TOWN

&&

SP
Local storm report, Feb 28, 10:07 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1007 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             POCAHONTAS              37.50N 89.64W
02/28/2017  M1.75 INCH       CAPE GIRARDEAU     MO   EMERGENCY MNGR

            REPORTS OF GOLF BALL SIZED HAIL NEAR POCAHONTAS

&&

SP
Local storm report, Feb 28, 10:18 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 PM CST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 PM     HAIL             GRAND TOWER             37.64N 89.50W
02/28/2017  M1.75 INCH       JACKSON            IL   FIRE DEPT/RESCUE

            GOLF BALL SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 9:59 PM CSTSpecial Weather StatementPAHCalloway, Graves, Marshall46 min
Feb 28, 10:12 PM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Marshall33 min
Feb 28, 10:43 PM CSTTornado WarningPAHCalloway9 min
Feb 28, 10:49 PM CSTSevere Thunderstorm WarningPAHTrigg26 min
Feb 28, 10:56 PM CSTTornado WarningPAHCalloway22 min
Feb 28, 11:12 PM CSTSevere Thunderstorm WarningPAHCaldwell, Christian, Hopkins, Trigg33 min
Feb 28, 11:16 PM CSTTornado WarningPAHTrigg29 min
Feb 28, 11:43 PM CSTTornado WarningPAHChristian32 min
Mar 1, 12:13 AM CSTTornado WarningPAHTodd21 min
Mar 1, 12:52 AM CSTSevere Thunderstorm WarningPAHDaviess, Hopkins, McLean, Muhlenberg23 min
Mar 1, 4:50 AM CSTSevere Thunderstorm WarningPAHBallard25 min
Mar 1, 4:53 AM CSTSevere Thunderstorm WarningPAHCarlisle, Fulton, Graves, Hickman37 min
Mar 1, 5:03 AM CSTSpecial Weather StatementPAHWebster42 min
Mar 1, 5:06 AM CSTSevere Thunderstorm WarningPAHLivingston, McCracken, Marshall24 min
Mar 1, 5:18 AM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Daviess, Henderson, Hopkins, Livingston and 4 more57 min
Mar 1, 5:21 AM CSTSevere Thunderstorm WarningPAHCalloway, Graves, Lyon, Marshall, Trigg24 min
Mar 1, 5:27 AM CSTSevere Thunderstorm WarningPAHCaldwell, Crittenden, Livingston, Lyon, Marshall33 min
Mar 1, 5:40 AM CSTSevere Thunderstorm WarningPAHDaviess, McLean, Muhlenberg50 min
Mar 1, 5:44 AM CSTSevere Thunderstorm WarningPAHCaldwell, Calloway, Christian, Crittenden, Hopkins, Lyon and 2 more31 min
Mar 1, 6:11 AM CSTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd, Trigg37 min

Nearby

Tornado Warnings in Kentucky, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.